Minnesota, 2011

Damaging Winds in Minnesota, July 10, 2011

July 10, 2011 · NWS ABR · 3 events in 2 counties and zones

Severe thunderstorms brought damaging winds to west central Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe thunderstorms brought damaging winds to west central Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 10, 2:17 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Jul 10, 2:17 PM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
317 PM CDT SUN JUL 10 2011

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
MAIN CHALLENGE IN THE NEAR TERM IS THUNDERSTORM POTENTIAL AND
TRACK THIS EVENING. COMPLEX OF STORMS CURRENTLY OVER SOUTH CENTRAL
NORTH DAKOTA WILL LIKELY DROP ACROSS THE BORDER INTO SOUTH DAKOTA
LATE THIS AFTERNOON AND EVENING. STRONG INSTABILITY AND GOOD SHEAR
WILL KEEP THE THREAT OF SEVERE WEATHER GOING AS THEY DO...FAR
NORTHERN PART OF CWA HAS RECENTLY BEEN UPGRADED TO A MODERATE
RISK. MAIN THREATS LOOK TO BE LARGE HAIL AND STRONG WINDS...BUT
WITH THE DECENT SHEAR IN PLACE...CANNOT RULE OUT THE POSSIBILITY
OF A FEW TORNADOES. STORMS SHOULD EXIT THE REGION TO THE EAST
BEFORE MIDNIGHT WITH HIGH PRESSURE DROPPING OVER THE AREA AFTER
THAT. QUESTION THEN BECOMES JUST HOW DOMINANT THE HIGH WILL BE
OVER THE REST OF THE PERIOD AS A COUPLE MODELS SHOW IT DOMINATING
AND KEEPING CONDITIONS DRY...WHILE A COUPLE OTHER MODELS SHOW THE
HIGH GETTING PUSHED SLIGHTLY TO THE NORTHEAST BY A LOW PRESSURE
SYSTEM DEVELOPING OVER THE WESTERN HIGH PLAINS AND POSSIBLE
SPREADING PRECIPITATION TO THE WESTERN AND SOUTHERN CWA. AT THIS
TIME...HAVE OPTED TO KEEP SMALL POPS IN THOSE AREAS MONDAY AND
MONDAY NIGHT...THEN GO DRY ON TUESDAY AND TUESDAY NIGHT.

TEMPERATURES WILL BE RIGHT AROUND NORMAL ON MONDAY...THEN A BIT
COOLER UNDER THE INFLUENCE OF THE HIGH ON TUESDAY.

.LONG TERM...WEDNESDAY THROUGH SUNDAY
ON WEDNESDAY...SFC HIGH IS MOVING EAST OF THE AREA AND MODELS
AGREE FAIRLY WELL IN SHOWING A FAST MOVING SHORTWAVE TREKKING
ACROSS THE DAKOTAS. THUNDERSTORM CHANCES WOULD BE FAIRLY DECENT
WITH THIS WAVE OF ENERGY GIVEN THE MOISTURE AND INSTABILITY. LEFT
PRECIP CHANCES IN THE 40 TO 50 PERCENT RANGE AT THIS TIME. TOWARDS
THE END OF THE WEEK AND WEEKEND...LARGE UPPER HIGH RESIDES ACROSS
MUCH OF THE SOUTHERN/SOUTHEASTERN UNITED STATES. THIS UPPER HIGH
LOOKS TO HEAD BACK TO THE WEST...THUS INCREASING THE HEIGHTS
ACROSS THE NORTHERN PLAINS. 850 MB TEMPS RISE TO AROUND +30C AS
WELL. COULD BE LOOKING AT A HOT AND HUMID WEATHER PATTERN BY THE
END OF THE WEEK AND INTO NEXT WEEK. ALTHOUGH...MODELS STILL
SHOWING SEVERAL RIDGE RIDING WAVES MOVING ATOP THE UPPER HIGH SO
WILL STILL HAVE TO LEAVE THUNDERSTORM CHANCES IN THE FORECAST.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
TSRA POSSIBLE NEAR KMBG EARLY IN THE AFTERNOON WITH ACTIVITY
SPREADING EAST TOWARDS KABR BY LATER IN AFTERNOON...EVENTUALLY
NEAR KATY BY EVENING. LESSER CHANCE FOR TSRA ACTIVITY IN KPIR
AREA. +TSRA POSSIBLE AS WELL WITH GR /HAIL/ AND STRONG SFC WND
GUSTS GREATER THAN 50 KNOTS. MVFR CONDITIONS WITHIN HEAVIER
TSRA/+TSRA...AND POTENTIALLY IFR VSBYS. AREAS THAT DO NOT
EXPERIENCE TSRA ACTIVITY WILL LIKELY REMAIN VFR THRU THE DAY AND
INTO THE EVENING HOURS. TSRA WILL EXIT TO THE EAST OF THE REGION
TONIGHT WITH VFR CONDITIONS THEN THRU MONDAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...PARKIN
LONG TERM...TMT
AVIATION...TMT

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 10, 3:04 AM CST, 14 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
404 AM CDT SUN JUL 10 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-110915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
404 AM CDT SUN JUL 10 2011 /304 AM MDT SUN JUL 10 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STORMS WILL FIRE IN THE HEAT OF THE AFTERNOON...WITH THE RISK FOR
STRONG WINDS...LARGE HAIL...AND ISOLATED TORNADOES FOR MOST OF THE
CWA. STORMS WILL PROPAGATE INTO MINNESOTA DURING THE EVENING AND
OVERNIGHT HOURS...DECREASING IN INTENSITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS THROUGH THE UPCOMING WORK
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

CONNELLY

In the hours before

Local storm report, Jul 10, 4:25 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
525 PM CDT SUN JUL 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND GST     8 W HECLA               45.88N 98.32W
07/10/2011  E60 MPH          BROWN              SD   TRAINED SPOTTER

            QUARTER SIZE HAIL ALSO REPORTED

&&

CM
Local storm report, Jul 10, 4:26 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
526 PM CDT SUN JUL 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND GST     BRITTON                 45.79N 97.75W
07/10/2011  E60 MPH          MARSHALL           SD   PUBLIC

            TREES DOWN IN THE TOWN OF BRITTON.

&&

CM
Local storm report, Jul 10, 4:53 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
553 PM CDT SUN JUL 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     2 SSE CLAREMONT         45.64N 98.00W
07/10/2011  E60 MPH          BROWN              SD   TRAINED SPOTTER

            TOP HALF CUT OFF A 12 FT. TREE. 1 INCH OF RAIN IN 15 MIN.

&&

RW
Local storm report, Jul 10, 5:10 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
610 PM CDT SUN JUL 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     FLASH FLOOD      ABERDEEN                45.47N 98.48W
07/10/2011                   BROWN              SD   NWS EMPLOYEE

            8TH AVE BETWEEN HARRISON AND DAKOTA IS UNDER WATER AND
            IMPASSABLE.

&&

RW
Local storm report, Jul 10, 5:21 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
621 PM CDT SUN JUL 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND GST     14 E BRITTON            45.79N 97.46W
07/10/2011  M67 MPH          MARSHALL           SD   OFFICIAL NWS OBS

            RAWS OBSERVATION

&&

RW
Local storm report, Jul 10, 5:33 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
633 PM CDT SUN JUL 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             4 W WAUBAY              45.33N 97.39W
07/10/2011  E1.00 INCH       DAY                SD   EMERGENCY MNGR

            ESTIMATED 50 MPH WINDS AND VERY HEAVY RAIN ALSO

&&

PARKIN

The radar

The Aberdeen radar (KABR), 154 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Big Stone

When
July 10, 5:35 PM CST
Where
Big Stone County, 0.48 mi W of Graceville
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
45.570, -96.440

Thunderstorm Wind, Traverse

When
July 10, 5:45 PM CST
Where
Traverse County, 2.41 mi E of Dumont
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.720, -96.380

Sixty mph winds were estimated east of Dumont.

Thunderstorm Wind, Traverse

When
July 10, 5:48 PM CST
Where
Traverse County, 1.46 mi SSE of Tintah
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
46.000, -96.320

Seventy mph winds blew over several grain bins.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335936, 335942, 335948.